Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 27, 2018, 5:22 PM MDT for Deer Lodge County, Powell County, Montana. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 5:22 PM MDT (23:22 UTC)
- Expired
- Jul 27, 2018, 6:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deer Lodge County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 133 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:45 PM MDT | TSTM WND GST 50 | 3 Nnw Racetrack, MT | SPOTTER MEASURED MINIMUM OF 50MPH WIND GUSTS DURING THUNDERSTORM OUTFLOW. |
| Jul 27, 5:45 PM MDT | HAIL 1.25 | 2 Wsw Deer Lodge, MT | THE PERSON DESCRIBED THE HAIL AS A LITTLE SMALLER THAN GOLF BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS55 KMSO 272322
SVRMSO
MTC023-077-280015-
/O.NEW.KMSO.SV.W.0011.180727T2322Z-180728T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
522 PM MDT FRI JUL 27 2018
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Deer Lodge County in west central Montana...
Southeastern Powell County in west central Montana...
* Until 615 PM MDT.
* At 521 PM MDT, a severe thunderstorm was located 8 miles southwest
of Garrison, or 11 miles west of Deer Lodge, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to roofs, siding, and trees. Hail
could damage property.
* Locations impacted include...
Deer Lodge, Garrison and Racetrack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4641 11233 4638 11236 4639 11240 4635 11245
4633 11245 4634 11250 4630 11257 4627 11256
4624 11260 4622 11257 4618 11258 4617 11260
4636 11304 4647 11304 4655 11294
TIME...MOT...LOC 2321Z 298DEG 29KT 4644 11296
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
661
WWUS55 KMSO 272349
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
549 PM MDT FRI JUL 27 2018
MTC023-077-280015-
/O.CON.KMSO.SV.W.0011.000000T0000Z-180728T0015Z/
Deer Lodge MT-Powell MT-
549 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN DEER LODGE AND SOUTHEASTERN POWELL COUNTIES...
At 549 PM MDT, a severe thunderstorm was located near Deer Lodge,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to roofs, siding, and trees. Hail damage
also possible.
Locations impacted include...
Deer Lodge and Racetrack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4641 11233 4638 11236 4639 11240 4635 11245
4633 11245 4634 11250 4630 11257 4627 11256
4624 11260 4622 11257 4618 11258 4617 11260
4633 11291 4640 11286 4650 11276
TIME...MOT...LOC 2349Z 298DEG 29KT 4633 11267
HAIL...1.00IN
WIND...60MPH
$$155
WWUS55 KMSO 280006
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
606 PM MDT FRI JUL 27 2018
MTC023-077-280015-
/O.EXP.KMSO.SV.W.0011.000000T0000Z-180728T0015Z/
Deer Lodge MT-Powell MT-
606 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE AND
SOUTHEASTERN POWELL COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4641 11233 4638 11236 4639 11240 4635 11245
4633 11245 4634 11250 4630 11257 4627 11256
4624 11260 4622 11257 4618 11258 4617 11260
4633 11291 4640 11286 4650 11276
TIME...MOT...LOC 0005Z 298DEG 29KT 4629 11256
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:32 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 27, 2:32 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Fri Jul 27 2018
.DISCUSSION...We are looking at another active afternoon and
evening across western Montana, with the development of scattered
thunderstorms. Hires forecast models indicate that the
thunderstorm coverage will become more widespread across west-
central and southwest Montana later this afternoon and early
evening. The main threat from these thunderstorms will be
frequent lightning and gusty winds. It's not out off the question
for a couple of these thunderstorm to become quite strong. The
strong storms could produce small hail and wind gusts up to 40 to
45 mph. Activity will diminish after sunset, though a few rain showers
and isolated thunderstorms could continue through the overnight
hours across the region.
We could be looking at a repeat day for Saturday with regard to
storms and temperatures. While afternoon high temperatures across
western Montana will run slightly below normal for this time of
year, north- central Idaho valleys will remain at or slightly
above normal. What thunderstorms do develop, are not expected to
be as strong as what me might see today.
A warm ridge is still expected to build over the Northern Rockies
Sunday through Tuesday and then begin to break down with a front
on Wednesday. There remains a concern that the heat over central
Idaho and portions of northwest Montana on Tuesday could be an
issue for those sensitive or planning to be outside during that
time-frame. Have a plan to be well hydrated and have an air-
conditioned location in mind to cool off.
We have introduced a chance for thunderstorms over the southern
Clearwater Mountains and Camas Prairie on Tuesday and Tuesday
night. Confidence is low at this time for the exact placement of
the shower activity as other areas could be affected. With the
ridge breaking down on Wednesday, have introduced a chance for
showers and thunderstorms across portions of central Idaho and
southwest Montana. Weather models are not showing much in the way
of precipitation amounts, but there is indication by the ensemble
guidance and GFS that there is potential in these areas. Also
there is a question of how hot portions of western Montana will
get on Wednesday. If some areas do not experience clouds or
showers or the ridge is a little slower to shift east, high
temperatures could be warmer than forecast.
By the end of the week, the flow becomes more zonal (westerly)
which will bring slightly cooler temperatures, breezy and drier
conditions.
&&
.AVIATION... Showers and thunderstorms will be the rule across
western Montana and portions of the Clearwater Mountains through
at least 28/0300Z. Expect lightning, gusty winds over 35 knots,
hail to penny size, and brief heavy rain with low visibility.
There is a chance that one of the storms could approach severe
strength and would form along I-90 east of Bearmouth to the
Continental Divide. These storms could be capable of one inch hail
and gusty winds to 50 kt. Another round of showers and
thunderstorms will be possible across western Montana on Saturday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Lolo...West
Lolo.
ID...None.
&&In the hours before
Special weather statement, Jul 27, 3:03 PM MDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Missoula MT 303 PM MDT FRI JUL 27 2018 MTZ004>006-272200- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 303 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTHERN RAVALLI COUNTIES UNTIL 400 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over Lolo, or 9 miles southwest of Missoula, moving southeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... South Missoula and Lolo. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4663 11398 4675 11424 4686 11414 4677 11385 TIME...MOT...LOC 2103Z 302DEG 12KT 4678 11413
Special weather statement, Jul 27, 3:45 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Missoula MT 345 PM MDT FRI JUL 27 2018 IDZ006-MTZ004>006-043-272230- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 345 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH CENTRAL MISSOULA...NORTH CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 430 PM MDT/330 PM PDT/... At 345 PM MDT/245 PM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Wye to 13 miles west of Florence. Movement was east at 35 mph. Dime size hail and winds in excess of 30 to 40 mph will be possible with these storms. Locations impacted include... Missoula, Lolo, Florence and Clinton. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4678 11362 4651 11379 4662 11437 4688 11418 TIME...MOT...LOC 2145Z 276DEG 30KT 4688 11418 4662 11435
Special weather statement, Jul 27, 4:25 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Missoula MT 425 PM MDT FRI JUL 27 2018 MTZ006-007-043-272330- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 425 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 530 PM MDT... At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Drummond, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Drummond, Garrison, Jens, Brock Creek, New Chicago, Bearmouth, Goldcreek and Hall. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4658 11346 4675 11332 4668 11272 4641 11287 TIME...MOT...LOC 2225Z 287DEG 25KT 4664 11337
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:43 AM MDT | Fire Weather Watch | MSO | Flathead, Granite, Lewis and Clark, Mineral, Missoula, Powell and 1 more | 6 hr |
| Jul 27, 8:47 AM MDT | Special Weather Statement | MSO | Lake | 43 min |
| Jul 27, 2:07 PM MDT | Red Flag Warning | MSO | Flathead, Granite, Lewis and Clark, Mineral, Missoula, Powell and 1 more | 5 hr |
| Jul 27, 3:03 PM MDT | Special Weather Statement | MSO | Missoula | 57 min |
| Jul 27, 3:45 PM MDT | Special Weather Statement | MSO | Missoula | 45 min |
| Jul 27, 4:25 PM MDT | Special Weather Statement | MSO | Powell | 65 min |
| Jul 27, 4:39 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.